Dangers And Side Effects Of Snorting Heroin

Sniffing or snorting powder heroin is a common method of heroin use, and poses certain dangers to physical and mental health, as well as risk of fatal heroin overdose.

Do People Snort Heroin?

Snorting is one of the three common methods of ingesting heroin, the illicit semi-synthetic opioid that many people convert to instead of pricier and less accessible prescription opioids of abuse.

Learn about why people may snort heroin, the risks of snorting heroin, and more.

Why People Snort Heroin

There has been a recent transition from injecting heroin to snorting it. According to research, the insufflation method of heroin allows people to taste the product to assess the purity and quality.

Another perceived advantage of snorting heroin is there is no need for heroin paraphernalia or tools, unlike with smoking or injecting powder or black tar heroin.

Snorting heroin as opposed to injecting is also preferred as a way to avoid the risks that accompany intravenous heroin use, such as abscesses, HIV, hepatitis B and hepatitis C.

Dangers Of Snorting Heroin

There is a general misconception that snorting or smoking heroin is less dangerous and less addictive than injecting it intravenously. Snorting can quickly lead to heroin abuse and addiction.

Many people are unaware of the risks and health problems that snorting heroin can cause, and that the harmful consequences cannot be avoided.

They are also just as likely to be in danger of opioid poisoning or overdose. The withdrawal symptoms of stopping heroin insufflation are also equally as severe as with other methods.

A person may also experience major nasal damage from snorting heroin frequently.

Signs and symptoms of nose damage from snorting heroin may include:

  • nasal pain
  • nosebleeds
  • ruptured blood vessels
  • sinus infections
  • runny nose
  • whistling sounds
  • loss of smell

More severe nasal damage that sometimes requires surgical repair includes a perforated nasal septum, distorted nostrils, and a collapsed nasal bridge, known as Saddle Nose.

Snorting heroin can also cause facial trauma and necrosis. Palatal and nasal necrosis occurs when blood flow is cut off in localized areas, causing cell tissue to degenerate.

Short-Term Side Effects Of Snorting Heroin

Heroin is typically abused for its analgesic effects on the body and euphoric effects on the brain. Other side effects may not be as noticeable to someone who is under the influence of heroin.

When someone snorts heroin for an extended length of time, physical dependence manifests as tolerance increases.

The side effects of heroin insufflation are similar to other methods of using heroin:

  • surge of pleasure, or euphoria
  • heaviness and numbness in extremities
  • going in and out of semi-consciousness
  • drowsiness
  • dry mouth
  • decreased heart rate and blood pressure
  • infections, viral and bacterial
  • severe itchiness
  • nausea and vomiting
  • constipation
  • urinary retention
  • impaired mental function
  • pupillary constriction (pinpoint pupils)

Learn more about the side effects of using heroin.

Recovery From Heroin Addiction In Massachusetts

The health risks and dangers of heroin abuse and addiction apply to anyone who deals with this opioid use disorder. It is life-threatening and requires medical care in a clinical treatment center.

Fortunately, there are a variety of addiction treatment programs and approaches available that can help you or a loved one start recovering from addiction.

The first step in recovery is to learn about your options and the best approach according to addiction treatment professionals.

Call Spring Hill Recovery Center today to save and change a life.

Written by Spring Hill Editorial Team

Published on: March 31, 2022

©2022 Spring Hill Recovery Center | All Rights Reserved

This page does not provide medical advice.

Article Sources